Non-allergic drug rash?

Discussion in 'The Watercooler' started by gcvmom, Dec 14, 2008.

  1. gcvmom

    gcvmom Here we go again!

    easy child has been on Augmentin since 12/5 and today she broke out in a measles-type rash all over. No fever. It doesn't itch. I've read that a small percentage of kids can get this on amoxicillan-type medications three days or so after their first dose.

    I just left a message for the nurse's line. Anyone else ever had this happen? Did you keep your child home from school? I'm wondering if they'll insist she stays home as long as she has the rash...
  2. Marguerite

    Marguerite Active Member

    I wouldn't keep a kid home from school if they're comfortable and not contagious. if a kid is functioning and not likely to interfere with other kids functioning, then I would let them go.

    As for the rash - it still could be allergy. If it's the Augmentin doing this, the rash could hang around for a week, even after you take her off it. It could also migrate a bit, may develop further (and develop an itch). I found that Augmentin allergy came on slowly (three days after first dose) and moved around a bit, beginning on the torso and moving out to the limbs. A few days later my feet were so puffy I was having trouble walking, they felt like I was walking on water-filled inflatable socks. Bizarre.

    Some of my antibiotic allergy reactions have been the full-blown large welts and others have been smaller, measles-type on onset but have developed further if I ignored the warnings. The measles type appearance can simply be the early urticaria rash signs. It can start with red dots, then each red dot enlarges into the red-marginned large white welt. Then the itch kicks in, as the welts grow.

    I'd be keeping tabs on other possible allergy symptoms (such as throat swelling) but don't alarm her, just watch closely. And definitely talk to the nurse (or doctor, for preference).

    Why was she on the Augmentin? If it was a "just in case" prescription, or for something mild, then talk to the health professionals about stopping the medications. If it was for something potentially nasty (such as walking pneumonia) then it is especially important tat she see a doctor again, to determine the best course of action now.

    Another option for you - take a photo of the rash so that the next time a doctor wants to prescribe Augmentin to her, you can show them the photos and say, "Does this contraindicate Augmentin?"

  3. Lothlorien

    Lothlorien Active Member Staff Member

    Did she have a high fever before putting her on the antibiotics? It could be the after effects of the fever. That has happened to both Missy and Mighty Mouse.
  4. gcvmom

    gcvmom Here we go again!

    Thanks Marg & Loth.

    It was rx'd because of an infected toe (and a rash that was started to extend up her foot into her ankle from that toe). She never had a fever. The rash actually looked a bit better after her shower last night. No itching, no hives, no throat or breathing issues. The nurse I spoke with last night said for her to finish the medication (I think she has two more doses left), but to call if the rash changes and worsens. She said it happens with penicillin-based drugs and it does not indicate an actual allergy. She's taken this drug before with no problems. But she also developed a cold on day 7 of taking this, so maybe the virus made her skin more sensitive? I dunno... The rash is still there today, but a bit better than yesterday and unless you look closely, you can't tell from her exposed skin (arms, face, neck) that she has it. So she did go to school afterall :)

    Never a dull moment....
  5. Marguerite

    Marguerite Active Member

    A serious suggestion with things like infected toes and fingers - the antibiotic-optional treatment I was given (by a microbiologist and endorsed by an immunologist and the GP) was to soak the affected part of the body in water as hot as you can stand it, every three hours. or to be more precise, with three hours between soaking. That means if you start soaking your toe at 2 pm, soak it for half an hour (topping up the dish with the kettle as it cools) and finish the soaking at, say, 2.30 pm, then you BEGIN the next soaking session at 5.30 pm. The aim is to not let it go beyond 4 hours between soaking, there is some flexibility. You try to do this at least three times consecutively, on three consecutive days at least. The more you can do the better.

    The theory is - infections begin, and get worse, because bacteria have invaded the tissues and begin to divide. And divide. And divide. This particular regime is for Staph aureus, a common cause of boils, pimples and this sort of infection. It invades through a tiny pinprick, or a tiny crack and then burrows in, growing in the absence of oxygen (anaerobically) when it can be REALLY painful and can get quite nasty. Boils and pimples on the surface are less hassle; they're growing in the presence of oxygen (aerobically).

    Whichever way the bugs are growing, the application of heat for more than a minute or two, interferes with the bacterial cell division. It re-sets the bacteria's cell division process, it has to start all over again. Since these bacteria prefer to divide every 4 to 5 hours, then applying heat in LESS than this time, repeatedly, keeps interrupting cell division until eventually the bacteria die of old age.

    Bacteria MUST divide within a certain time limit because otherwise they keep on growing until they reach a point where their cell is just too big physically for nutrition etc to percolate all the way through the cell. If a single-celled organism gets too big, it can't survive. So with these bacteria, stopping them from dividing is a fairly quick way to kill them off without needing antibiotics. Or if you ARE taking antibiotics, this method helps along not only by interfering with bacterial division, but also by dilating the peripheral circulation to allow the circulating antibiotics to more effectively reach the site of infection.

    Of course you need to talk to the doctor about using this method; don't do it just on my say-so. This method was what I HAD to use because I couldn't take antibiotics without great risk.

    I'm glad the rash seems to be easing.

  6. TerryJ2

    TerryJ2 Well-Known Member

    Interesting, Marg!

    Gcv, I've never heard of a rash that doesn't itch ... I am highly allergic to cephalosporins and have been hospitalized on several occasions, so just reading the note made me itch! I'm glad that's her only reaction but I would keep a close eye on it.
  7. susiestar

    susiestar Roll With It

    I am glad she is not itching, and that the nurse said it was not a reaction that was severe.

    If she has been in any sun, or a tanning bed, that can react with augmentin to cause rashes, or so I have been told.

    I hope that her toe gets better!